Pityriasis versicolor during anti‐TNF‐α monoclonal antibody therapy: therapeutic considerations
Anecdotal reports have shown that tumour necrosis factor (TNF)‐α inhibition may cause unchecked superficial infection with the microorganisms responsible for pityriasis versicolor (PV). We observed several cases of PV, which is frequently resistant to topical therapies, in psoriatic patients undergoing anti‐TNF‐α monoclonal antibody therapy. To evaluate the incidence and the therapeutic management of PV in this group of individuals, between 1 January and 27 December 2010, we examined 153 psoriatic patients for the hypopigmented/hyperpigmented macular and scaling lesions associated with PV. All patients positive for PV were given topical therapy with miconazole nitrate cream twice daily for 28 days, after which they were re‐evaluated. In patients non‐responsive to topical therapy, we started systemic therapy with fluconazole, 300 mg week−1 for 3 weeks. We diagnosed seven cases of PV. At the end of topical treatment, complete healing of lesions was observed in only one patient. In the other six patients, systemic treatment led to complete resolution of the infection. Although the onset of PV during anti‐TNF‐α therapy is seldom reported, it is not likely to be rare, but rather under‐reported because of its limited pathological significance. In our opinion, the therapeutic management of this condition deserves greater consideration, as the use of topical treatments alone is largely ineffective compared with systemic treatment.
No Supplementary Data
No Article Media
Document Type: Research Article
Affiliations: Division of Dermatology, Department of Internal Medicine, Geriatric Diseases and Nephrology, University of Bologna, Bologna, Italy
Publication date: September 1, 2012